Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the smallest value of the maximal modulus of an algebraic integer

Authors: Georges Rhin and Qiang Wu
Journal: Math. Comp. 76 (2007), 1025-1038
MSC (2000): Primary 11C08, 11R06, 11Y40
Published electronically: December 29, 2006
MathSciNet review: 2291848
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The house of an algebraic integer of degree $ d$ is the largest modulus of its conjugates. For $ d\leq 28$, we compute the smallest house $ >1$ of degree $ d$, say m$ (d)$. As a consequence we improve Matveev's theorem on the lower bound of m$ (d).$ We show that, in this range, the conjecture of Schinzel-Zassenhaus is satisfied. The minimal polynomial of any algebraic integer $ \boldsymbol \alpha $ whose house is equal to m$ (d)$ is a factor of a bi-, tri- or quadrinomial. The computations use a family of explicit auxiliary functions. These functions depend on generalizations of the integer transfinite diameter of some compact sets in $ \mathbb{C}.$ They give better bounds than the classical ones for the coefficients of the minimal polynomial of an algebraic integer $ \boldsymbol \alpha $ whose house is small.

References [Enhancements On Off] (What's this?)

  • [DB] D. Boyd, The Maximal Modulus of an Algebraic Integer, Math. Comp. 45 (1985), 243-249. MR 790657 (87c:11097)
  • [PB] P. Borwein, Computational Excursions in Analysis and Number Theory, CMS Books in Mathematics 10, Springer-Verlag, New York (2002). MR 1912495 (2003m:11045)
  • [D] A. Dubickas, On a conjecture of A. Schinzel and H. Zassenhaus, Acta Arith. 63 (1993), 15-20. MR 1201616 (94a:11161)
  • [FRSE] V. Flammang, G. Rhin and J.M. Sac-Épée, Integer transfinite diameter and polynomials of small Mahler measure, Math. Comp. 75 (2006), 1527-1540. MR 2219043
  • [MAR] M. Marden, Geometry of polynomials, Amer. Math. Soc. Providence, Rhode Island (1966). MR 0225972 (37:1562)
  • [MAT] E.M. Matveev, On the cardinality of algebraic integers, Math. Notes 49 (1991), 437-438. MR 1119233 (92g:11070)
  • [PARI] C. Batut, K. Belabas, D. Bernardi, H. Cohen and M. Olivier, GP-Pari version 2.0.12, 1998.
  • [SZ] A. Schinzel and H. Zassenhaus, A refinement of two theorems of Kronecker, Michigan Math. J. 12 (1965), 81-85. MR 0175882 (31:158)
  • [SM] C.J. Smyth, On the product of the conjugates outside the unit circle of an algebraic integer, Bull. London Math. Soc. 3 (1971), 169-175. MR 0289451 (44:6641)
  • [V] P. Voutier, An effective lower bound for the height of algebraic numbers, Acta Arith. 74 (1996), 81-95. MR 1367580 (96j:11098)
  • [WU1] Q. Wu, On the linear independence measure of logarithms of rational numbers, Math. Comp. 72 (2002), 901-911. MR 1954974 (2003m:11111)
  • [WU2] Q. Wu, The smallest Perron numbers (in preparation).

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11C08, 11R06, 11Y40

Retrieve articles in all journals with MSC (2000): 11C08, 11R06, 11Y40

Additional Information

Georges Rhin
Affiliation: UMR CNRS 7122, Département UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France

Qiang Wu
Affiliation: Department of Mathematics, Southwest University of China, 2 Tiansheng Road Beibei, 400715 Chongqing, China

Keywords: Algebraic integer, maximal modulus, Schinzel-Zassenhaus conjecture, Mahler measure, Smyth's theorem, Perron numbers, explicit auxiliary functions, integer transfinite diameter.
Received by editor(s): December 24, 2005
Received by editor(s) in revised form: December 28, 2005
Published electronically: December 29, 2006
Additional Notes: Qiang Wu was supported in part by the Natural Science Foundation of Chongqing grant CSTC no. 2005BB8024
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society